Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 12, NWS San Diego, CA

January 27, 2008San Diego County, California

NWS San Diego, CA issued this flash flood warning at Jan 27, 2008, 4:35 AM PST for San Diego County, California. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 27, 2008, 4:35 AM PST (12:35 UTC)
Expired
Jan 27, 2008, 10:30 AM PST
In force
6 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Diego County, CA

The radar

The San Diego radar (KNKX), 34 km from the middle of the area, began a volume at 12:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 27, 7:00 AM PSTFLASH FLOODRamona, CAMUD ON SR78 BTWN RAMONA AND ESCONDIDO-SAN PASQUAL JEO WILD ANIMAL PARK.
Jan 27, 7:25 AM PSTFLASH FLOODRamona, CAMUDSLIDE ON JULIAN RD JWO FEGHALI RD-VEH STUCK IN THE MUD.
Jan 27, 8:23 AM PSTFLASH FLOODPauma Valley, CAMUDSLIDE AT COLE GRADE RD AT SR76.
Jan 27, 8:38 AM PSTFLASH FLOODPauma Valley, CAMUDSLIDE AT COLE GRADE RD AT SR76.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 145 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 0.6 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2008-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2008-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 271238
FFWSGX
CAC073-271830-
/O.NEW.KSGX.FF.W.0012.080127T1235Z-080127T1830Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
435 AM PST SUN JAN 27 2008

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...
  THIS INCLUDES THE CITY OF RAMONA...

* UNTIL 1030 AM PST

* AT 430 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN OVER THE SAN DIEGO COUNTY MOUNTAINS AND VALLEYS 
  INCLUDING AROUND THE POOMACHA AND WITCH BURN AREAS. THE RAINFALL 
  WILL CAUSE FLOODING...ESPECIALLY ALONG SMALL CREEKS AND NEAR THE 
  RECENT BURNED AREAS. DANGEROUS DEBRIS FLOWS...INCLUDING MUD AND 
  ROCK SLIDES...ARE EXPECTED. MUD SLIDES AND ROCK SLIDES CAN 
  POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR PATH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PALOMAR   
  MOUNTAIN...VALLEY CENTER...JULIAN AND ALPINE

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS 
SHOULD BE ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK 
ROADS AND CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS 
COULD RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED. 
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

THE TOWNS OF PAUMA VALLEY, RINCON AND LA JOLLA AMAGO, IN ADDITION TO
OTHER NEIGHBORHOODS AND BUILDINGS LOCATED ALONG DRAINAGES WITHIN OR
BELOW ANY OF THE BURNED BASINS, CAN BE IMPACTED BY DEBRIS FLOWS.

DEBRIS FLOWS ISSUING FROM BURNED BASINS CAN IMPACT HIGHWAY 76 (ALSO
KNOWN AS PALA ROAD), PARADISE CREEK ROAD, SOUTH GRADE ROAD, AND ANY
OTHER ROADS WITHIN THE BURNED AREA, PARTICULARLY WHERE THEY CROSS
BURNED DRAINAGES.

HIGHWAY 76 NORTH OF THE TOWN OF RINCON IS PARTICULARLY SUSCEPTIBLE TO
FLOOD AND DEBRIS FLOW AT CROSSINGS WITH AGUA TIBIA CREEK, FREY CREEK,
PAUMA CREEK, HARRISON CANYON AND SYCAMORE CANYON. HIGHWAY 76 EAST OF
THE INTERSECTION WITH SOUTH GRADE ROAD IS ALSO PARTICULARLY
SUSCEPTIBLE TO DEBRIS FLOWS AND FLOODS WHERE DRAINAGES CROSS THE
HIGHWAY.

THE NEIGHBORHOOD LOCATED AT THE OUTLET OF SAN VICENTE CREEK THE SAN
DIEGO RIVER, CEDAR CREEK AND BOULDER CREEK CANYONS ABOVE EL CAPITAN
RESERVOIR AND TEMESCAL AND BLOOMDALE CREEK CANYONS ARE PARTICULARLY
SUSCEPTIBLE TO DAMAGING DEBRIS FLOWS AND FLOODS. HOWEVER,
NEIGHBORHOODS AND BUILDINGS LOCATED ALONG DRAINAGES WITHIN OR BELOW
ANY OF THE BURNED BASINS CAN ALSO BE IMPACTED BY FLOODS AND DEBRIS
FLOWS.

DEBRIS FLOWS ISSUING FROM BURNED BASINS CAN IMPACT HIGHWAY 78 BETWEEN
THE TOWN OF SAN PASQUAL AND RAMONA, JULIAN ROAD (HIGHWAY 78) EAST OF
RAMONA, AS WELL AS ANY OTHER ROADS WITHIN THE BURNED AREA,
PARTICULARLY WHERE THEY CROSS BURNED DRAINAGES.

LAT...LON 3342 11718 3342 11646 3309 11652 3261 11625
      3259 11662 3293 11688
TIME...MOT...LOC 1224Z 180DEG 0KT 3305 11663

$$

LAVIS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 27, 4:30 AM PST, 5 minutes earlier.

Area forecast discussion, Jan 27, 4:30 AM PST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
430 AM PST SUN JAN 27 2008

.SYNOPSIS...RAIN AND STRONG WINDS FROM A POWERFUL WINTER STORM WILL
SPREAD ACROSS SOUTHERN CALIFORNIA TONIGHT. THE RAIN WILL CHANGE OVER
TO SHOWERS AND THUNDERSTORMS ON SUNDAY AND CONTINUE INTO MONDAY
BEFORE ENDING. SNOW LEVELS WILL LOWER SUNDAY AND HEAVY SNOW WILL
MAKE TRAVEL DIFFICULT IN THE MOUNTAINS SUNDAY EVENING. COOL WEATHER
AND INTERMITTENT SHOWERS WILL PREVAIL THROUGH THE MIDDLE OF NEXT
WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

STRONG...MOIST SW FLOW AHEAD OF THE 540 UPPER LOW WILL CONTINUE TO
BRING PERIODS OF MODERATE TO HEAVY RAIN TO THE AREA TODAY WITH AN
ADDITIONAL 1 INCH OF RAIN IN THE COASTS AND VALLEYS...AND 2 TO 3 INCHES
IN THE MOUNTAINS. OROGRAPHICS IS BEING ENHANCED BY 50 KT SW WINDS
AT 10K FEET AND STRONG 10 MB SOUTH TO NORTH GRADIENTS. THE 544
UPPER LOW CENTER WILL USHER IN A COLD POOL OF UNSTABLE AIR THIS
AFTERNOON WHICH WILL BRING A CHANCE OF THUNDERSTORMS AND WATERSPOUTS.
SNOW LEVELS WILL DROP FROM 8000 FEET THIS AM TO 5000 FT BY THIS PM
SO THE WINTER STORM WARNING LOOKS GOOD. RIVERS SHOULD BEGIN RUNNING
PRETTY HIGH BY THIS PM. THE 552 TROF LINE MOVES THROUGH LATE
TONIGHT. BUT A SHORT WAVE COMES THROUGH THE TROF TO KEEP PERIODS
OF HEAVY RAIN AND MOUNTAINS SNOW GOING INTO MONDAY MORNING. LIGHT
SHOWERS BY MON PM UNDER COOL 558 NW FLOW. COOL AND PARTLY CLOUDY
TUESDAY AND WED WITH ONSHORE FLOW. CLEAR AND WARMER THU AND FRI WITH
WEAK OFFSHORE FLOW UNDER 570 RIDGE ALOFT. SLIGHT CHANCE OF SHOWERS
NEXT WEEKEND.

&&

.AVIATION...
270930Z...MODERATE TO LIGHT RAIN OVER THE ENTIRE AREA WITH ISOLATED
HEAVY AT TIMES. BASES MOSTLY 3-4K OR HIGHER WITH LOCAL TO 2500 FT.
VSBY MOSTLY ABOVE 7SM WITH AREAS 3-5SM. AROUND 11Z EXPECT AREAS OF
HEAVY RAIN WITH BASES DOWN TO 1-2K AND VSBY AROUND 1-2SM WITH
LOCALLY ONE HALF OR LESS. AROUND 15Z EXPECT A BREAK IN THE ACTION
WITH SOME SHOWERS. THEN ABOUT 23Z COLD AIR AND A VERY UNSTABLE AIR
MASS WILL BEGIN TO MOVE OVER WITH AREAS OF HEAVY RAIN...SCATTERED
THUNDERSTORMS AND THE POTENTIAL FOR SEVERE WEATHER THROUGH THIS
AFTERNOON. SHOWERS TONIGHT THROUGH MONDAY MORNING WILL DECREASE
MONDAY AFTERNOON. EXPECT JUST PARTLY CLOUDY MONDAY NIGHT.

STRONG GUSTY SOUTHEAST TO SOUTH WINDS WILL DEVELOP AROUND 10-12Z
WITH SOUTHEAST WINDS 20-25 KT WITH GUSTS 30KT OR HIGHER AT TIMES.
AIRPORTS SUCH AS KSAN AND KSNA ARE EXPECTED TO BE AFFECTED. THE
WINDS WILL TURN SOUTHWEST LATER THIS AFTERNOON WITH WINDS STILL
AROUND 20 KT...DECREASING LATE TONIGHT.

&&

.MARINE...
270930Z...WINDS HAVE INCREASED IN THE OUTER WATERS WITH SUSTAINED
WINDS AROUND 30 KT WITH GUSTS TO NEAR 40 KT. THIS WILL CONTINUE
UNTIL ABOUT 15Z...THEN WINDS WILL DECREASE TO SMALL CRAFT ADVISORY
WINDS UNTIL EARLY MONDAY MORNING. AN UNSTABLE AIR MASS WILL MOVE
OVER TODAY AND BRING A CHANCE OF THUNDERSTORMS AND FUNNEL CLOUDS OR
WATERSPOUTS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR APPLE AND LUCERNE
     VALLEYS-ORANGE COUNTY COASTAL AREAS-RIVERSIDE COUNTY
     MOUNTAINS-SAN BERNARDINO COUNTY MOUNTAINS-SAN BERNARDINO
     AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO
     COUNTY COASTAL AREAS-SAN DIEGO COUNTY MOUNTAINS-SAN DIEGO
     COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS.

     WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR APPLE AND LUCERNE
     VALLEYS-ORANGE COUNTY COASTAL AREAS-SAN BERNARDINO AND
     RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO COUNTY
     COASTAL AREAS-SAN DIEGO COUNTY MOUNTAINS-SAN DIEGO COUNTY
     VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS.

     WINTER STORM WARNING UNTIL 10 AM PST MONDAY FOR RIVERSIDE COUNTY
     MOUNTAINS-SAN BERNARDINO COUNTY MOUNTAINS.

     WINTER STORM WATCH FROM THIS EVENING THROUGH MONDAY MORNING FOR
     SAN DIEGO COUNTY MOUNTAINS.

PZ...SMALL CRAFT ADVISORY FROM 7 AM THIS MORNING TO 4 AM PST MONDAY
     FOR COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN
     BORDER AND OUT 30 NM-WATERS FROM SAN MATEO POINT TO THE
     MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN
     CLEMENTE ISLAND.

     GALE WARNING UNTIL 7 AM PST THIS MORNING FOR COASTAL WATERS FROM
     SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30 NM-WATERS
     FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
     60 NM OUT INCLUDING SAN CLEMENTE ISLAND.

&&

PUBLIC...MACKECHNIE
AVIATION/MARINE...WHITLOW

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Jan 26, 4:00 PM PST, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PST SAT JAN 26 2008

CAZ042-043-048-050-055-056-057-058-060-061-062-271200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 PM PST SAT JAN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

A STRONG PACIFIC LOW PRESSURE SYSTEM WILL BRING HEAVY RAIN...VERY
STRONG WINDS AND MOUNTAIN SNOW THROUGH SUNDAY NIGHT.

.DAY ONE... TONIGHT.

* FLASH FLOOD WATCH REMAINS IN EFFECT TONIGHT. HEAVY RAIN COULD
  CAUSE DEBRIS FLOWS...ESPECIALLY IN THE BURN AREAS.
  SEE LAXFFASGX FOR DETAILS.

* A WINTER STORM WARNING IS IN EFFECT FOR THE SAN BERNARDINO AND
  RIVERSIDE COUNTY MOUNTAINS TONIGHT THROUGH MONDAY MORNING. SEE
  LAXWSWSGX.

* VERY STRONG WINDS ACROSS ALL AREAS TONIGHT. SMALL CRAFT ADVISORIES
  AND GALE WARNINGS ARE IN EFFECT. SEE LAXCWFSGX. WIND ADVISORY ON
  LAND SEE LAXNPWSGX.

* POSSIBLE THUNDERSTORMS AND WATERSPOUTS OVER THE COASTAL WATERS.
  SEE LAXMWSSGX.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.

* HEAVY RAIN CONTINUES INTO SUNDAY MORNING WITH FLASH FLOODING
  AND DEBRIS FLOWS...ESPECIALLY IN THE BURN AREAS. SEE LAXFFASGX
  FOR DETAILS.

* A WINTER STORM WARNING IS IN EFFECT FOR THE SAN BERNARDINO AND
  RIVERSIDE COUNTY MOUNTAINS SUNDAY THROUGH MONDAY MORNING.   SEE
  LAXWSWSGX.

* A WINTER STORM WATCH IS IN EFFECT FOR THE SAN DIEGO COUNTY
  MOUNTAINS FOR SUNDAY NIGHT AND MONDAY MORNING. SEE LAXWSWSGX.

* VERY STRONG WINDS ACROSS ALL AREAS SUNDAY. SMALL CRAFT ADVISORIES
  AND GALE WARNINGS ARE IN EFFECT. SEE LAXCWFSGX. WIND ADVISORY ON
  LAND THROUGH SUNDAY. SEE LAXNPWSGX.

* POSSIBLE THUNDERSTORMS AND WATERSPOUTS OVER THE COASTAL WATERS.
  SUNDAY. SEE LAXMWSSGX.

.SPOTTER INFORMATION STATEMENT...

THE SKYWARN WEATHER SPOTTER NETWORK WILL BE ACTIVATED FOR THIS
SIGNIFICANT WEATHER EVENT.

MOEDE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 3:55 AM PSTFlash Flood WarningSGXSan Bernardino4 hr
Jan 27, 7:00 AM PSTFlash Flood WarningSGXRiverside4 hr
Jan 27, 9:50 AM PSTRiver Flood WarningSGXSan Bernardino13 hr

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.